Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 1997, 10:50 PM MDT for Lea County, New Mexico; Winkler County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 1997, 10:50 PM MDT (04:50 UTC)
- Expired
- Apr 24, 1997, 11:25 PM MDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Lea County, NM, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2486 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 250451 RRA SVRMAF NMC025-TXC495-250525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1150 PM CDT (1050 PM MDT) THU APR 24 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM MDT (1225 AM CDT) FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN NEW MEXICO ...SOUTHEASTERN LEA COUNTY IN WESTERN TEXAS ...NORTHERN WINKLER COUNTY AT 1045 PM MDT (1145 PM CDT)...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 30 MILES NORTH OF WINK OR 8 MILES NORTHEAST OF JAL MOVING NORTHEAST AT 30 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ TJT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:49 PM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Apr 24, 6:49 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 747 PM CDT THU APR 24 1997 AFTER COORDINATION WITH SPC/LBB...WILL CANCEL TORNADO WATCH NUMBER 194 FOR SOUTHWEST TX. SEE SPSMAF FOR DETAILS. TORNADO WATCH NUMBER 193 REMAINS IN EFFECT FOR NRN TWO TIERS OF COUNTIES UNTIL 9 PM CDT. LOW-LEVEL MOISTURE STILL SCANT OVER SOUTHERN ZONES. STRONG UPPER JET PUSHING EXTENSIVE MID/HIGH CLOUDS AHEAD OF IT INTO FAR SOUTHWEST ZONES...NEARLY ELIMINATING WHAT IS LEFT OF INSOLATION TODAY. LATEST RUC SHOWS IMPRESSIVE UPPER DIVERGENCE WITH JET SPREADING OVER FA AFTER 03Z. SURFACE COLD FRONT PUSHING SOUTH THROUGH NRN FA ATTM AS HOB HAS COOLED TO 54F. THIS STRONG BAROCLINIC ZONE (NEARLY 30F DIFFERENCE BETWEEN MAF AND LBB) HAS BEEN FOCUS FOR TSRA OF MODERATE INTENSITY. AM CONCERNED ABOUT HEAVY RAIN NORTHERN ZONES TONIGHT AS H8 FLOW IS PROGGED TO BACK AS IT ADVECTS DWPTS AOA 10C INTO THIS AREA. COMBINATION OF ISENTROPIC LIFT AT LOW LEVELS AND UPPDER LVL DIVERGENCE SHOULD KEEP A GOOD CHC OF TSRA NRN ZONES OVERNIGHT. TJT
In the hours before
Special weather statement, Apr 24, 5:48 PM MDT, 5 hours 2 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 648 PM CDT THU APR 24 1997 ...A TORNADO WATCH CONTINUES IN EFFECT... A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TIL 9 PM CDT. THE WATCH INCLUDES THE COUNTIES OF TERRELL...BREWSTER...PECOS... REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...WINKLER...ECTOR ...MIDLAND...GLASSCOCK...ANDREWS...MARTIN...HOWARD...MITCHELL... GAINES...DAWSON...BORDEN...AND SCURRY. THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS. THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE VICINITY OF THE COLD FRONT. FURTHER SOUTH THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS SATELLITE INDICATES AN IMPRESSIVE UPPER LEVEL SPEED MAX MOVING ACROSS NORTHERN MEXICO. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. GPM/TJT
Special weather statement, Apr 24, 5:49 PM MDT, 5 hours 1 minute before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 648 PM CDT THU APR 24 1997 ...A TORNADO WATCH CONTINUES IN EFFECT... A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TIL 9 PM CDT. THE WATCH INCLUDES THE COUNTIES OF TERRELL...BREWSTER...PECOS... REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...WINKLER...ECTOR ...MIDLAND...GLASSCOCK...ANDREWS...MARTIN...HOWARD...MITCHELL... GAINES...DAWSON...BORDEN...AND SCURRY. THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS. THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE VICINITY OF THE COLD FRONT. FURTHER SOUTH THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS SATELLITE INDICATES AN IMPRESSIVE UPPER LEVEL SPEED MAX MOVING ACROSS NORTHERN MEXICO. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. GPM/TJT
Special weather statement, Apr 24, 6:39 PM MDT, 4 hours 11 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 739 PM CDT (639 PM MDT) THU APR 24 1997 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS... ...A TORNADO WATCH CONTINUES IN EFFECT FOR THE NORTHERN PERMIAN BASIN... THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER... PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN... WINKLER...ECTOR...MIDLAND...GLASSCOCK. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR GAINES...DAWSON ...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD AND MITCHELL COUNTIES. THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS. THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE VICINITY OF THE COLD FRONT. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. RRF/TJT
Local storm report, Apr 24, 7:00 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
800 PM CDT THU APR 24 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM TATUM NM 1.75 INCH HAIL
04/24/97 LEA
420 PM TATUM NM 0.88 INCH HAIL
04/24/97 LEA NICKEL-SIZED HAIL COVERED
GROUNDSpecial weather statement, Apr 24, 7:15 PM MDT, 3 hours 35 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 815 PM CDT (715 PM MDT) THU APR 24 1997 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS... ...A TORNADO WATCH CONTINUES IN EFFECT FOR THE EASTERN PERMIAN BASIN... THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER... PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN... WINKLER...ECTOR...MIDLAND...GLASSCOCK...GAINES...DAWSON...BORDEN AND ANDREWS COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR SCURRY...MARTIN ...HOWARD AND MITCHELL COUNTIES. THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS. THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE VICINITY OF THE COLD FRONT OVER THE EASTERN PERMIAN BASIN. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. RRF/TJT
Special weather statement, Apr 24, 8:02 PM MDT, 2 hours 48 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 901 PM CDT (801 PM MDT) THU APR 24 1997 ...TORNADO WATCH NUMBER 193 HAS EXPIRED FOR THE NORTHEASTERN PERMAIN BASIN... ...NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT FOR THE PERMIAN BASIN...SOUTHWEST TEXAS...OR FAR SOUTHEAST NEW MEXICO... AT 845 PM CDT...MIDLAND DOPPLER RADAR INDICATED WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE NORTHERN PERMIAN BASIN ...SOUTHEAST NEW MEXICO...AND PARTS OF THE TRANS-PECOS. BECAUSE THESE STORMS HAVE REMAINED RELATIVELY WEAK AND DISORGANIZED FOR THE LAST COUPLE HOURS...TORNADO WATCH NUMBER 193 WAS ALLOWED TO EXPIRE AT 9 PM CDT. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. HOWEVER... THUNDERSTORMS IN THE AREA ARE STILL CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 44 min |
| Apr 24, 9:55 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| Apr 24, 10:28 PM MDT | Severe Thunderstorm Warning | MAF | Andrews | 42 min |
| Apr 24, 10:46 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Apr 24, 11:07 PM MDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Apr 24, 11:32 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 48 min |
| Apr 25, 12:16 AM MDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Apr 25, 1:17 AM MDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| Apr 25, 1:44 AM MDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.